Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 525, NWS Jackson, MS

July 11, 2003Copiah County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 11, 2003, 5:25 PM CDT for Copiah County, Mississippi. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 5:25 PM CDT (22:25 UTC)
Expired
Jul 11, 2003, 6:25 PM CDT
In force
60 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Copiah County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS54 KJAN 112225
SVRJAN
MSC029-112325-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
525 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 625 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF GALLMAN...OR ABOUT 5 MILES
  NORTHEAST OF HAZLEHURST...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GEORGETOWN AT 550 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3195 9043 3205 9031 3205 9024 3193 9016
          3185 9016 3176 9031

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:50 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 11, 2:50 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT FRI JUL 11 2003

FORECAST CHALLENGES THIS PACKAGE...TEMPS TONIGHT AND SATURDAY...RAIN
CHANCES LATE SATURDAY THROUGH SUNDAY.

CURRENTLY...SEVERAL RA/TSRA DEVELOPING ALONG SFC WIND SHIFT/BOUNDARY
ACROSS THE SOUTHEAST HALF OF THE CWA.  THE CONVECTION LINES UP WELL
WITH THE MID-LEVEL DRYING OBSERVED ON WATER VAPOR IMAGERY.  THESE
STORMS WILL CONTINUE TO PUSH EAST/SOUTHEAST FOR THE REST OF THE
AFTERNOON...ENDING DURING THE EVENING.  DRYING BEHIND THIS BOUNDARY
LAGGING IN FAR NORTHERN MS.  WILL SEE SFC DEWPOINTS DROP A LITTLE
ACROSS NORTHERN ZONES...HOWEVER THIS WILL BE TEMPORARY.

SATURDAY...A CALM START TO THE DAY AS PREDOMINATELY CLEAR SKIES
EXPECTED.  RIDGE WEST TROUGH EAST UPPER LEVEL PATTERN PLACES THE
REGION IN NW FLOW.  BY AFTERNOON...TEMPS WILL REACH THE 90-95 RANGE
CWA WIDE...TEMPS HIGHEST IN THE WEST...WITH SCT RA/TSRA EXPECTED TO
FIRE IN FAR SOUTHERN ZONES NEAR THE LINGERING BOUNDARY. TO THE
NORTH...A SHORTWAVE WILL DROP TO THE EAST/SOUTHEAST IN THE NW FLOW
ALOFT AND INCREASE RA/TSRA CHANCES BY THE EVENING.  ANTICIPATE AN
ORGANIZED LINE OF RA/TSRA TO DEVELOP TO OUR NORTH AND MOVE
EAST/SOUTHEAST INTO OUR NORTHERN/CENTRAL ZONES. WITH LAPSE RATES
NEAR 6.5 C/KM...SBCAPE GREATER THAN 3000 J/KG AND LIS IN THE -4 TO
-7 RANGE...COULD SEE EMBEDDED SEVERE STORMS.  HAIL AND HEAVY RAIN
WILL BE THE PRIMARY RISKS.  HWO HANDLES THIS WELL.

SUNDAY...SFC BOUNDARY LEFT OVER FROM THE SHORTWAVE ENERGY WILL
LINGER OVER THE CWFA ON SUNDAY.  ANTICIPATE RA/TSRA TO DEVELOP ALONG
THE BOUNDARY IN THE HEAT OF THE AFTERNOON AND RAISED POPS IN THIS
PERIOD A BIT.  EXPECT THE CONVECTION TO MOVE OUT THE REGION SUNDAY
EVENING/NIGHT.

TEMP WISE IN THE SHORT TERM...FOLLOWED MAV CLOSELY.

MONDAY AND THE EXTENDED...NOT MANY CHANGES MADE TO THE GOING
FORECAST.  AS WAS THE CASE YESTERDAY...THE FORECAST ASSUMES THAT
CLAUDETTE WILL BEHAVE AS CURRENTLY FORECAST.  MED RANGE MODELS AND
ENSEMBLES IN GENERAL AGREEMENT THROUGH THE PERIOD...MAINTAINING AN
UPPER RIDGE IN THE WEST AND A TROUGH IN THE EAST.  KEPT AFTERNOON
AND EVENING RA/TSRA WORDING AS AMPLE MOISTURE AND INSTABILITY WILL
BE AVAILABLE TO PROMOTE DIURNAL CONVECTION... ESPECIALLY IN CENTRAL
AND SOUTHERN ZONES.  LIKE YESTERDAY...THE MODELS TRY TO NUDGE THE
RIDGE FURTHER EAST INTO THE REGION BY THURSDAY.  THIS WOULD IMPLY
THE POTENTIAL TO PUSH TEMPS INTO THE MID 90S NEARLY AREA WIDE...
ESPECIALLY WESTERN ZONES.

TEMP WISE...KEPT HIGHS BETWEEN THE 90-94 RANGE AND LOWS IN THE 70-75
RANGE...NOT TOO FAR FROM CLIMO/MEXMOS.  WITH SFC DEWPOINTS IN THE
70-75 RANGE ON A REGULAR BASIS THIS WEEK...WILL NEED TO MONITOR THE
HEAT INDICES AS THEY COULD EXCEED 105 DURING THE AFTERNOON HOURS.

PRELIM NUMBERS...
JAN  70/92/71/90/71 12342
MEI  70/92/70/90/71 12342

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

GAGAN
Hazardous weather outlook, Jul 11, 3:50 PM CDT, 1 hour 35 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
122050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
SOUTHERN HALF OF THE AREA THROUGH EARLY EVENING. NO SEVERE
THUNDERSTORMS ARE EXPECTED.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY
SATURDAY AFTERNOON OVER THE ENTIRE AREA. BY LATE IN THE AFTERNOON
AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE SOUTHERN PLAINS
AND INTERACT WITH A STALLED WEAK FRONTAL BOUNDARY OVER NORTHERN
MISSISSIPPI AND CENTRAL ARKANSAS. THE INTERACTION OF THESE TWO
FEATURES WILL IGNITE THUNDERSTORMS LATE IN THE AFTERNOON. DUE TO
THE HIGH AMOUNT OF INSTABILITY AND VERTICAL SHEAR...THUNDERSTORMS
THAT DEVELOP ARE EXPECTED TO BECOME ORGANIZED AND REACH SEVERE
LIMITS...MAINLY NORTH OF A GREENVILLE TO EUPORA LINE...LATE IN
THE AFTERNOON SATURDAY AND INTO THE EVENING. THE MAIN CONCERNS
WITH ANY SEVERE STORMS WILL BE WIND GUSTS IN EXCESS OF 60 MPH AND
NICKEL SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY...
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO BE JUST
DEVELOPING OR ONGOING BY 6 PM SATURDAY...MAINLY NORTH OF A LAKE
VILLAGE ARKANSAS TO KOSCIUSKO TO DEKALB MISSISSIPPI LINE...AND
LAST LATE INTO THE EVENING. THESE STORMS WILL MOVE TO THE
SOUTHEAST ALONG THE OLD FRONTAL BOUNDARY. THE MAIN CONCERNS WITH
THESE STORMS WILL BE WIND GUSTS IN EXCESS OF 60 MPH AND PENNY
SIZED HAIL.

THE LINGERING OUTFLOW BOUNDARIES AND DIFFUSE COOL FRONT WILL HELP
TRIGGER THUNDERSTORMS ONCE AGAIN ON SUNDAY. THERE WILL CONTINUE
TO BE SUFFICIENT UPPER LEVEL SUPPORT FOR SEVERE
THUNDERSTORMS...MAINLY ALONG AND NORTH OF I-20...WITH THE
STRONGER STORMS CAPABLE OF PRODUCING SMALL HAIL AND DAMAGING
WINDS.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED TONIGHT...BUT MAY BE NEEDED LATE
SATURDAY AFTERNOON AND EVENING ACROSS THE NORTH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 11, 4:43 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
443 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    LAUREL                    MS   WIND DAMAGE
07/11/03   JONES                          SEVERAL TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY ELECTRIC POWER
                                          ASSOCIATION.

0305 PM    4 E MOSS                  MS   WIND DAMAGE
07/11/03   JASPER                         A TREE AND A POWERLINE
                                          DOWN ACROSS A ROAD.
                                          REPORTED BY JASPER COUNTY
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:37 PM CDTSevere Thunderstorm WarningJANCovington28 min
Jul 11, 2:37 PM CDTSevere Thunderstorm WarningJANJasper43 min
Jul 11, 2:42 PM CDTSevere Thunderstorm WarningJANJones28 min
Jul 11, 3:30 PM CDTSevere Thunderstorm WarningJANClarke45 min
Jul 11, 5:07 PM CDTSevere Thunderstorm WarningJANFranklin58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.